Question 16

Created on Sun, 05/17/2015 - 07:46
Last updated on Tue, 08/11/2015 - 18:57
Pass rate: 67%
Highest mark: 9.0

Other SAQs in this paper

Other SAQs on this topic

A 72 year old male with known triple vessel coronary disease has returned to the ICU following an uncomplicated  coronary artery bypass grafting (CABG). An   intraoperative   transoesophageal   echo   showed   good   left   ventricular systolic  function  and no significant  valvular dysfunction.  Mediastinal  drains have  been  inserted  and  there  is  minimal  blood  loss.  Thirty  minutes  after return to the ICU his BP falls to 70/40 mmHg.

  • Give the 4 most likely causes for this.
  • Outline your immediate management

The patients BP stabilises and 2 hours later you are called to review him since he has developed significant shivering. List 4 possible treatment options

On day 1, the patient is extubated and stable. You are shown the following ECG:

What does it show? What treatment is required?

1 hour later, quite unexpectedly,  the patient  has a VF cardiac  arrest.  What are your principles of management?

[Click here to toggle visibility of the answers]

College Answer

.       A 72 year old male with known triple vessel coronary disease has returned to the ICU following an uncomplicated  coronary artery bypass grafting (CABG). An   intraoperative   transoesophageal   echo   showed   good   left   ventricular systolic  function  and no significant  valvular dysfunction.  Mediastinal  drains have  been  inserted  and  there  is  minimal  blood  loss.  Thirty  minutes  after return to the ICU his BP falls to 70/40 mmHg.

Give the 4 most likely causes for this.

•    Artifactual due to inaccurate monitoring system
•     Hypovolaemia
•    Vasodilatation associated with re-warming
•    Vasodilatation associated with drugs (anti-hypertensives, vasodilators, sedation
•    Anaphylaxis
•     Pneumothorax
•    Cardiac tamponade

Outline your immediate management

•    Check monitoring system
•    Fluid bolus
•    Stop vasodilators
•    Consider use of a short acting vasopressor such as metaraminol
•    If not responding  to fluid and short acting vasopressors  consider a catecholamine infusion such as noradrenaline
•    Cease any potential allergens

The patients BP stabilises and 2 hours later you are called to review him since he has developed significant shivering. List 4 possible treatment options

•    Increase sedation / analgesia
•    Consider paralysis
•    Increase external warming
•    Consider pethidine

On day 1, the patient is extubated and stable. You are shown the following ECG:

What does it show?

•    Diffuse concave ST elevation suggestive of pericarditis

What treatment is required?

•    If the patient is asymptomatic, then no treatment is required

1 hour later, quite unexpectedly,  the patient  has a VF cardiac  arrest.  What are your principles of management?

•    Basic ALS. Immediate defibrillation, ensure airway and ventilate with 100% oxygen
•    Contact the cardiothoracic team immediately and prepare for possible sternotomy
•    Internal cardiac massage and internal defibrillation if re-sternotomy on the ICU

Discussion

The first part of the question calls for differentials for shock.

Relevant reading for this includes the following chapters:

The management of "shivering" in the ICU is somewhat more complicated. In this setting, one can assume that the patient is shivering because the process of their awakening has been faster than the process of their rewarming. The increased oxygen demand of the body can give rise to increased demand on the wounded myocardium, and this is to be avoided. Sedation, paralysis and more vigorous rewarming is the sensible solution. Pethidine is known to control rigors, and in one article it was used as a rescue agent to control post-bypass shivering before the authors resorted to pancuronium. Apparently, dexamethasone is another valid alternative.

In our study group, we were grateful to the contribution of one member, who sensibly pointed out that it would be worthwhile to take the patient's temperature before jumping to conclusions regarding the cause of their shivering. This broadens the range of management techniques (one might find themselves giving paracetamol instead of curare toxins, which is a markedly different approach).

References

Guffin, Anita, Dominique Girard, and Joel A. Kaplan. "Shivering following cardiac surgery: Hemodynamic changes and reversal." Journal of cardiothoracic anesthesia 1.1 (1987): 24-28.

Ralley, Fiona E., et al. "The effects of shivering on oxygen consumption and carbon dioxide production in patients rewarming from hypothermic cardiopulmonary bypass." Canadian journal of anaesthesia 35.4 (1988): 332-337.

Yared, Jean-Pierre, et al. "Dexamethasone decreases the incidence of shivering after cardiac surgery: a randomized, double-blind, placebo-controlled study."Anesthesia & Analgesia 87.4 (1998): 795-799.